Tornadoes · United States · Iowa · 2008
EF1 tornado, Winfield, Iowa, April 25, 2008
This EF1 tornado ran 1.3 miles across Henry County on April 25, 2008, touching down at 3:08 PM CDT and reaching 20 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 25, 2008
- Touchdown
- 3:08 PM CDT (20:08 UTC)
- Lifted
- 3:10 PM CDT (20:10 UTC)
- On the ground
- 2 minutes
- Path length
- 1.3 miles (2.1 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Henry County
- Touchdown point
- 41.132, -91.448
- Lift-off point
- 41.145, -91.430
- Record number
- 0804251408-01
What the Weather Service recorded
Strong low pressure tracked from western Kansas to western Wisconsin on April 24-25, 2008. A warm front moving across the region brought heavy rain and flash flooding to areas north of I-80. Then an impressive cold front swept across eastern Iowa and northwest Illinois. This front triggered severe thunderstorms which produced two tornadoes, large hail and damaging winds.
This tornado touched down on the northwest side of Winfield at the Twin Lakes golf course. The EF1 tornado had maximum winds to 90 mph, travelled to the northeast for 1.3 miles, and had a width of 20 yards. At the golf course a large pine tree was snapped, several small trees were uprooted and a wind mill damaged. At a nearby farm, a machine shed had it/s north and east walls blown out with debris carried less than 1/4 mile. A portion of a wooden fence was blown down, and there were also power poles snapped.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Apr 25, 2:59 PM CDT, 9 minutes earlier.
Area forecast discussion, Apr 25, 2:59 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 259 PM CDT FRI APR 25 2008...CORRECTED AVIATION SECTION .SYNOPSIS... STRONG LOW PRESSURE IN WESTERN WISCONSIN SENDING A STRONG COLD FRONT SWEEPING THROUGH THE REGION REMAINDER OF THE AFTERNOON AND EVENING. AFTER SEVERE WEATHER THREAT ENDS THIS EVENING...MUCH COLDER AIR TO INVADE THE REGION THIS WEEKEND AND INTO EARLY NEXT WEEK. RAIN AND SNOW MIX EXPECTED ON SUNDAY WITH POTENTIAL FOR FROST/FREEZE EARLY NEXT WEEK. TEMPERATURES THEN MODERATE WITH ECMWF MODEL HINTING AT ANOTHER VERY STRONG STORM SYSTEM AFFECTING THE REGION AT THE END OF NEXT WEEK. && .SHORT TERM...TODAY AND TONIGHT... VERY IMPRESSIVE COLD FRONT APPROACHING EASTERN IOWA WITH 15 DEGREE TEMPERATURE DROP IN ONE HOUR AS THE FRONT PASSES. EVEN AT THIS TIME OF THE AFTERNOON AT THE END OF APRIL SNOW STILL FALLING IN NORTHWEST IOWA AND ADJACENT AREAS. EXPECT SCATTERED THUNDERSTORMS IN EASTERN IOWA...SOME SUPERCELLULAR PRODUCING MAINLY LARGE HAIL...THEN DAMAGING WINDS AS THE STORMS EVENTUALLY EVOLVE INTO A NEARLY SOLID LINE AS IT PUSHES EAST INTO ILLINOIS. WHILE THE STORMS ARE STILL SCATTERED CANT RULE OUT AN ISOLATED TORNADO OR TWO. WILL END THE THUNDERSTORMS THIS EVENING IN OUR ILLINOIS CWA THEN BRING IN THE COLDER WEATHER...GUSTY WEST WINDS AND PLENTY OF LOW CLOUDS OVERNIGHT AND FOR MUCH OF SATURDAY. ..HAASE.. .LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY... SATURDAY NIGHT THROUGH MONDAY...THE MAIN FORECAST CHALLENGE FOR THIS PERIOD IS PRECIPITATION TYPE. THE ECMWF/GFS40 BOTH SHOW A FAIRLY SIGNIFICANT UPPER LEVEL TROF MOVING ACROSS THE MID WEST SATURDAY NIGHT AND SUNDAY. 850 MB TEMPS ARE PROGGED TO FALL BELOW FREEZING BY 12Z SUNDAY ACROSS MUCH OF THE FORECAST AREA WITH LIGHT TO MODERATE AMOUNTS OF PRECIP EXPECTED. THESE TEMPS SHOULD BE COLD ENOUGH TO MIX THE RAIN WITH SNOW LATE SATURDAY NIGHT INTO SUNDAY... ESPECIALLY ALONG AND NORTH OF THE HIGHWAY 20 CORRIDOR. LITTLE SNOW ACCUMULATION IS EXPECTED BUT WE COULD SEE SOME LIGHT ACCUMULATIONS ON GRASSY AND EXPOSED SURFACES. TUESDAY THROUGH FRIDAY...THE ECMWF/GFS PROG TUESDAY TO BE A DRY BUT COOL DAY AS A NORTHWEST FLOW ALOFT ADVECTS CANADIAN HIGH PRESSURE ACROSS THE MID MISSISSIPPI VALLEY. THE ECMWF/GFS THEN FORECAST SUNNY SKIES WITH MODERATING TEMPERATURES FOR WEDNESDAY AND THURSDAY AS AN UPPER LEVEL RIDGE BUILDS OVER THE MIDWEST BETWEEN A CLOSED UPPER LOW LOCATED OVER THE EASTERN GREAT LAKES AND A DIGGING TROF IN THE INTER MOUNTAIN WEST. THE NEXT CHANCE OF PRECIPITATION WILL BE THURSDAY NIGHT INTO FRIDAY AS THE GLOBAL MODELS MOVE AN UPPER LEVEL LOW NEAR THE FOUR CORNERS REGION TOWARD THE MID WEST. ..KUHL.. && .AVIATION... SCATTERED THUNDERSTORMS EXPECTED FOR THE TAF SITES THIS AFTERNOON. MORE SOLID LINE OF STORMS WILL EVOLVE LATER THIS AFTERNOON FARTHER EAST IN ILLINOIS. STRONG COLD FRONT WILL SWEEP THROUGH THIS AFTERNOON SHIFTING WINDS TO THE SOUTHWEST TO WEST AT 15-30 KNOTS. WIDESPREAD MVFR CIGS EXPECTED BEHIND THE FRONT...LASTING INTO MUCH OF SATURDAY. ..HAASE.. && .HYDROLOGY... AFTER LAST NIGHTS 1 TO 4 INCHES OF RAIN OVER MUCH OF EASTERN IOWA MANY RIVERS INCLUDING THE MISSISSIPPI RISING RAPIDLY. EXPECTING MODERATE TO MAJOR FLOODING ON MOST RIVERS. CURRENT STORMS MAY PRODUCE BRIEF LOCALLY HEAVY RAIN BUT STORMS ARE MOVING RATHER QUICKLY LIMITING ANY ADDITIONAL IMPACT ON RIVERS. ..HAASE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE/KUHL
Hazardous weather outlook, Apr 25, 4:06 AM CDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 406 AM CDT FRI APR 25 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-260915- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 406 AM CDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A THUNDERSTORM COMPLEX WILL MOVE ACROSS THE AREA DURING THE MORNING HOURS BRINGING LOCALLY HEAVY RAINFALL TO THE AREA. BOUNDARIES LEFT OVER BY THIS THUNDERSTORM COMPLEX WILL ALLOW MORE THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AND INTO THE EARLY EVENING HOURS. SEVERE STORMS MAY BEEN SEEN TODAY AND EARLY THIS EVENING. HOWEVER...IT WILL BE DEPENDENT UPON BOUNDARIES LEFT OVER FROM THE MORNING THUNDERSTORMS AND THE AMOUNT OF DAY TIME HEATING. THERE IS A VERY REAL POSSIBILITY THAT THE BEST CHANCES FOR ANY SEVERE STORMS MAY LIE WITH THE ARRIVING THUNDERSTORM COMPLEX THIS MORNING. IF THIS WOULD OCCUR...HAIL AND WIND WOULD BE THE PRIMARY THREAT. THE HEAVY RAINFALL FROM THE STORMS MAY RESULT IN FLASH FLOODING. SOILS ARE SATURATED SO ANY ADDITIONAL HEAVY RAINFALL WILL RUN OFF RAPIDLY. THE MISSISSIPPI RIVER AND MOST TRIBUTARY RIVERS IN EASTERN IOWA AND NORTHWEST ILLINOIS WILL REMAIN ABOVE FLOOD STAGE. FLOOD WARNINGS REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR...IOWA... ENGLISH...SKUNK...DES MOINES...AND MISSISSIPPI RIVER BASINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STORM SYSTEM PASSING SOUTH OF THE AREA WILL SPREAD RAIN OVER THE REGION LATE SATURDAY NIGHT THROUGH SUNDAY. ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY. THERE ARE INDICATIONS THAT TEMPERATURES MAY BE COLD ENOUGH TO SUPPORT A MIX OF RAIN AND SNOW NORTH OF HIGHWAY 30 DURING THE DAY SUNDAY. COLD AIR WILL REMAIN OVER THE AREA THROUGH MONDAY NIGHT CREATING A THREAT OF FREEZING TEMPERATURES AND FROST. AT THIS TIME IT APPEARS THAT TEMPERATURES MAY DROP TO OR JUST BELOW FREEZING SUNDAY NIGHT NORTH OF HIGHWAY 30. MONDAY NIGHT...CONDITIONS WILL BE FAVORABLE FOR FREEZING TEMPERATURES AND A WIDESPREAD FROST ALONG AND NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY EARLY THIS MORNING AND AGAIN LATE THIS AFTERNOON.
In the hours before
Local storm report, Apr 25, 2:22 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 PM CDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL DELHI 42.43N 91.33W
04/25/2008 M1.75 INCH DELAWARE IA EMERGENCY MNGR
QUARTER TO GOLF BALL SIZE HAIL.
&&
MIKEZLocal storm report, Apr 25, 2:29 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
229 PM CDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL EARLVILLE 42.48N 91.27W
04/25/2008 M1.00 INCH DELAWARE IA EMERGENCY MNGR
&&Local storm report, Apr 25, 2:31 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
231 PM CDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL COLESBURG 42.64N 91.20W
04/25/2008 E0.88 INCH DELAWARE IA LAW ENFORCEMENT
&&
ERVINLocal storm report, Apr 25, 2:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
242 PM CDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HAIL NEW VIENNA 42.55N 91.11W
04/25/2008 M1.50 INCH DUBUQUE IA EMERGENCY MNGR
&&
MIKEZLocal storm report, Apr 25, 2:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 5 SW WASHINGTON 41.25N 91.76W
04/25/2008 M0.25 INCH WASHINGTON IA TRAINED SPOTTER
ALONG HIGHWAY 1 BETWEEN WASHINGTON AND BRIGHTON.
0237 PM HAIL 3 W WASHINGTON 41.30N 91.75W
04/25/2008 M0.25 INCH WASHINGTON IA TRAINED SPOTTER
&&
STEVEKLocal storm report, Apr 25, 3:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HEAVY RAIN MANCHESTER 42.49N 91.46W
04/25/2008 U0.00 INCH DELAWARE IA EMERGENCY MNGR
NUMEROUR REPORTS OF WATER RUNNING OVER COUNTY ROADS.
GENERALLY IN A LINE FROM SOUTHWESTERN TO NORTHEASTERN
DELAWARE COUNTY.
&&
MIKEZThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
8.1 hours before the tornado, 95 km from the path. April 25, 2008.
- Mixed-layer CAPE
- 1215 J/kg
- Mixed-layer CIN
- -45 J/kg
- Surface CAPE
- 377 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.5
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Mount Pleasant (MPZ), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Quad Cities radar (KDVN), 89 km away, was scanning. The volume nearest the touchdown began at 20:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of April 25, 2008
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 25 | 1:26 AM CDT | EF0 | Cloud, KS | 0.1 | 25 | |||
| April 25 | 1:35 PM CDT | EF0 | Davis, IA | 0.8 | 30 | $25,000 | ||
| April 25 | 3:15 PM CDT | EF2 | Muscatine, IA | 6.5 | 150 | $200,000 | ||
| April 25 | 2:43 PM PDT | EF0 | Ferry, WA | 0.1 | 20 | |||
| April 25 | 5:18 PM CDT | EF1 | Columbia, WI | 21.1 | 75 | $600,000 | ||
| April 25 | 5:20 PM CDT | EF0 | Columbia, WI | 0.2 | 25 | |||
| April 25 | 5:44 PM CDT | EF0 | Green Lake, WI | 7.1 | 30 | |||
| April 25 | 6:20 PM CDT | EF0 | Bell, TX | 1.4 | 50 | |||
| April 25 | 6:47 PM CDT | EF0 | Bell, TX | 0.7 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.